Alert archive / New Mexico / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 334, NWS Midland/Odessa, TX

September 22, 2004Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 22, 2004, 9:00 PM MDT for Lea County, New Mexico. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 22, 2004, 9:00 PM MDT (03:00 UTC)
Expired
Sep 22, 2004, 10:00 PM MDT
In force
60 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Lea County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 3.0 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2004-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 694 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2004-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
694 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1082 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 230300
SVRMAF
NMC025-230400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
900 PM MDT WED SEP 22 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LEA COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 1000 PM MDT

* AT 856 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 3 MILES
  NORTHEAST OF CROSSROADS...OR 20 MILES NORTH OF TATUM...MOVING
  SOUTHEAST AT 20 MPH.

* LOCATIONS THAT WILL BE IMPACTED BY THIS STORM INCLUDE...
  CROSSROADS...
  TATUM...
  GLADIOLA...
  BRONCO...

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING
OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS
OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM
MOVE TO SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3356 10361 3333 10375 3298 10306 3356 10305

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 1:45 PM MDT, 7 hours 15 minutes earlier.

Area forecast discussion, Sep 22, 1:45 PM MDT, 7 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
245 PM CDT WED SEP 22 2004

.SHORT TERM...
WATER VAPOR IMAGERY DEPICTS MID LEVEL THETA-E RIDGE AXIS SLOWLY
MOVING E AS STRONG SHRTWV TROF MOVES INTO NRN NM. ASSOCD SFC LOW
IN ERN NM HIGH PLAINS WITH ATTENDANT TROF S INTO UPPER TRANS PECOS.
LEADING EDGE OF COLD FRONT LOOKS TO BE IN NE NM/TX PANHANDLE WITH SB
INSTABILITY FOCUSED ACRS SE-E NM INTO S PLAINS. MSAS DEPICTS LOW
LEVEL CONVERGENT AXIS INVOF TROF ACRS SE NM. ATTM LOOKS LIKE
COVERAGE OF TSTMS WILL BE LIMITED TO ISOLD ACRS SE NM AND
APPROACHING SCT IN NW PB AS BEST FORCING/UPPER DIVERGENCE WILL
REMAIN WELL N. CHC POPS APPROPRIATE ACRS LOWER TRANS PECOS WITHIN
THETA-E RIDGE AXIS AND WHERE UPSLOPE FLOW MOVES INTO HIER TERRAIN
AND WHERE THERMAL GRADIENT SETS UP. ISOLD SEVERE STORM FAVORED ACRS
NW PB WHERE COMBINATION OF BEST LOW LEVEL MSTR/INSTABILITY/0-6KM
BULK SHEAR NOTED. HEAVY RAINS MORE OF A CONCERN ACRS LOWER TRANS
PECOS WHERE PW/S NEAR 1.5. COLD FRONT NOT EXPECTED TO MOVE INTO SE
NM UNTIL AROUND SUNRISE...WITH DRIER AIR MOVING IN LATE MORNING LOWS
WILL BE ON THE COOL SIDE IN THE W-NW. OTHERWISE MID LEVEL MSTR AND
LLJ OVERNIGHT ACRS PB WILL HELP TO KEEP TEMPS IN LOW TO MID 60S.

.LONG TERM...
BROAD UPPER LEVEL TROUGH EXTENDING FROM THE ROCKY MOUNTAINS
SOUTHWARD THROUGH NEW MEXICO THIS AFTERNOON WILL CONTINUE TO
TRANSLATE EAST THROUGH TONIGHT...BEFORE LIFTING NORTHEAST TOWARD
MINNESOTA LATE THURSDAY AFTERNOON. THIS WILL ALLOW THE COLD FRONT
THAT IS CURRENTLY STRETCHING FROM SOUTHEAST COLORADO/NORTHWEST
KANSAS TO MAKE A PUSH SOUTH TONIGHT AND EARLY THURSDAY MORNING.
MODELS ARE BRINGING THE FRONT INTO THE FORECAST AREA
THURSDAY...ALTHOUGH THE GFS IS MORE AGGRESSIVE IN BUILDING THE
SURFACE RIDGE INTO THE AREA THAN THE ETA SOLUTION. BASICALLY WENT
WITH THE PREVIOUS FORECAST...KEEPING HIGHS CLOSER TO THE COOLER MAV
GUIDANCE. IT APPEARS THE MOST FAVORABLE LOCATION FOR
SHOWER/THUNDERSTORM DEVELOPMENT ON THURSDAY WILL BE ORIENTED ALONG
THE INSTABILITY AXIS AHEAD OF THE FRONTAL BOUNDARY. FOR NOW HAVE
GONE FOR SLIGHT CHANCE OR 20 PCT POPS FROM THE WESTERN LOW ROLLING
PLAINS SOUTHWEST TO THE TRANS PECOS/DAVIS MOUNTAINS/BIG BEND REGION.

COOL WEATHER WILL PERSIST THROUGH THE WEEKEND AS THE SURFACE RIDGE
OF HIGH PRESSURE MAINTAINS AN INFLUENCE ACROSS WEST TEXAS AND
SOUTHEAST NEW MEXICO. THE OLD FRONTAL BOUNDARY WILL LIKELY REMAIN
STRETCHED ACROSS THE WESTERN THIRD OF THE FORECAST AREA THROUGH
SUNDAY. INSTABILITY AND UPSLOPE FLOW WILL BE MAXIMIZED FROM THE
GUADALUPE MOUNTAINS TO THE BIG BEND REGION...AND WILL MAINTAIN
SLIGHT CHANCE TO CHANCE OF SHOWERS AND THUNDERSTORMS IN THESE
LOCATIONS.

IN THE EXTENDED...MODEL RUNS BRING A SHORTWAVE ACROSS THE FORECAST
AREA SOMETIME IN THE SUNDAY THROUGH MONDAY/MONDAY NIGHT TIME
FRAME...DEPENDING ON YOUR MODEL OF CHOICE. ANOTHER UPPER LOW/TROUGH
IS PROGGED TO DEEPEN ACROSS THE WEST COAST MONDAY...WITH SOUTHWEST
FLOW ALOFT INCREASING OVER THE AREA AHEAD OF THIS SYSTEM TUESDAY AND
WEDNESDAY. LIFT FROM MINOR SHORTWAVES WITHIN THIS FLOW...AND MAXIMUM
INSTABILITY LOOKS TO REMAIN CENTERED OVER THE WESTERN TIER OF THE
CWA THROUGH MIDWEEK...AND THIS IS WHERE WE WILL KEEP A SLIGHT CHANCE
OF THUNDERSTORMS IN THE FORECAST EACH DAY THROUGH WEDNESDAY. NO
MAJOR CHANGES TO TEMPERATURES WERE MADE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             65  81  61  80 /  20  20  20  10
CARLSBAD NM               58  81  58  81 /  10   0  10  20
DRYDEN TX                 68  85  65  85 /  30  20  20  20
FORT STOCKTON TX          64  83  62  82 /  30  20  20  20
GUADALUPE PASS TX         59  77  57  75 /  10   0  10  20
HOBBS NM                  60  81  58  80 /  20  10  10  10
MARFA TX                  53  77  52  75 /  20  20  10  30
MIDLAND INTL AIRPORT TX   65  81  61  80 /  20  20  10  10
ODESSA TX                 65  82  62  80 /  20  20  10  10
WINK TX                   67  86  63  85 /  20  10  10  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

49/21
Hazardous weather outlook, Sep 22, 1:26 PM MDT, 7 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
226 PM CDT WED SEP 22 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-230300-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
226 PM CDT (126 PM MDT) WED SEP 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA INTO
THE EVENING. ISOLATED SEVERE STORMS ARE POSSIBLE ACROSS THE NORTHWEST
PERMIAN BASIN INCLUDING LEA COUNTY NEW MEXICO. HAIL TO SIZE OF
NICKELS...AND WIND GUSTS TO 60 MPH...AND LOCALLY HEAVY RAIN ARE THE
PRIMARY CONCERNS.

ALSO HEAVY RAIN REMAINS A CONCERN ACROSS THE LOWER TRANS PECOS
INCLUDING BREWSTER...PECOS...AND TERRELL COUNTIES. CREEKS AND
ARROYOS MAY ALREADY BE RUNNING WITH WATER AND THE RIO GRANDE IS
FLOWING AT HIGH LEVELS. ADDITIONAL HEAVY RAINS ACROSS THIS AREA
WILL QUICKLY GENERATE RUNOFF AND PRODUCE FLOODING OR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD ACTIVATION OF SPOTTER GROUPS IS NOT EXPECTED THIS
EVENING...HOWEVER LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT
OFFICIALS...LOCAL STORM SPOTTER GROUPS...AND OTHER INTERESTED
CONCERNS SHOULD MONITOR THE WEATHER AND BE READY TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA.

In the hours before

Special weather statement, Sep 22, 7:30 PM MDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
830 PM CDT WED SEP 22 2004

NMZ029-230330-
NORTHERN LEA COUNTY-
730 PM MDT WED SEP 22 2004

...SIGNIFICANT WEATHER ALERT FOR NORTHERN LEA COUNTY...

STRONG TO SEVERE THUNDERSTORMS WILL MOVE EAST TO SOUTHEAST ACROSS
SOUTHERN ROOSEVELT COUNTY NEW MEXICO...AND WILL APPROACH NORTHERN
LEA COUNTY BY 8 PM MDT. THE MOST LIKELY AREAS TO RECEIVE ANY IMPACT
FROM THESE STORMS WILL BE LOCATIONS ALONG STATE HIGHWAYS 508 AND 125
EAST OF CROSSROADS. LOCALLY STRONG WINDS...DANGEROUS LIGHTNING...
BRIEF HEAVY RAINFALL...AND HAIL WILL BE POSSIBLE THROUGH 9 PM MDT IN
THOSE AREAS.

LINDLEY

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 8:11 PM MDTSevere Thunderstorm WarningMAFLea49 min
Sep 22, 10:29 PM MDTSevere Thunderstorm WarningMAFLea61 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.